Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The fine structure of transitive Riemannian isometry groups. I

Authors: Carolyn S. Gordon and Edward N. Wilson
Journal: Trans. Amer. Math. Soc. 289 (1985), 367-380
MSC: Primary 53C30
MathSciNet review: 779070
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a connected homogeneous Riemannian manifold, $ G$ the identity component of the full isometry group of $ M$ and $ H$ a transitive connected subgroup of $ G$. $ G = HL$, where $ L$ is the isotropy group at some point of $ M$. $ M$ is naturally identified with the homogeneous space $ H/H \cap L$ endowed with a suitable left-invariant Riemannian metric. This paper addresses the problem: Given a realization of $ M$ as a Riemannian homogeneous space of a connected Lie group $ H$, describe the structure of the full connected isometry group $ G$ in terms of $ H$. This problem has already been studied in case $ H$ is compact, semisimple of noncompact type, or solvable. We use the fact that every Lie group is a product of subgroups of these three types in order to study the general case.

References [Enhancements On Off] (What's this?)

  • [G] C. S. Gordon, Riemannian isometry groups containing transitive reductive subgroups, Math. Ann. 248 (1980), 185-192. MR 573347 (81e:53030)
  • [GW] C. S. Gordon and E. N. Wilson, Isometry groups of Riemannian solvmanifolds, in preparation.
  • [H] S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Academic Press, New York, 1978. MR 514561 (80k:53081)
  • [J] N. Jacobson, Lie algebras, Interscience, New York, 1962. MR 0143793 (26:1345)
  • [OT] T. Ochiai and T. Takahashi, The group of isometries of a left invariant Riemannian metric on a Lie group, Math. Ann. 223 (1976), 91-96. MR 0412354 (54:480)
  • [On] A. L. Oniščik, Inclusion relations among transitive compact transformation groups, Amer. Math. Soc. Transl. (2) 50 (1966), 5-58.
  • [Oz] H. Ozeki, On a transitive transformation group of a compact group manifold, Osaka J. Math. 14 (1977), 519-531. MR 0461377 (57:1362)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C30

Retrieve articles in all journals with MSC: 53C30

Additional Information

Keywords: Isometry groups, homogeneous Riemannian manifolds, Levi decompositions
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society